Asked • 04/23/19

Lithium side effects (kidney)?

Lithium (taken as a mood stabilizer) can lead to renal problems in patients, especially those taking it long-term. How prevalent are these side effects and how are they managed - for example, stopping to take lithium, taking other medication alongside lithium?

Omer A.

tutor
Lithium does have side effects on the kidneys but only on a longterm basis. It leads to Nephrogenic diabetes insipidus characterized by polyuria,polydipsia. Other problems are hypothyroidism and hyperthyroidism and certain neurological problems as well. The first line treatment for lithium toxicity is hydration with discontinuation of lithium. However,one must also take into consideration that there are certain types of drugs that enhance the levels of lithium in the blood. Such drugs are NSAIDS,thiazide diuretics,Calcium channel blockers,tetracycline and metronidazole. They should also be either discontinued or replaced.
Report

02/22/20

1 Expert Answer

By:

Lucas V. answered • 04/23/19

Tutor
5 (1)

Pre-Med./Nursing | 92-%tile MCAT | Accepted to MD program

Still looking for help? Get the right answer, fast.

Ask a question for free

Get a free answer to a quick problem.
Most questions answered within 4 hours.

OR

Find an Online Tutor Now

Choose an expert and meet online. No packages or subscriptions, pay only for the time you need.